MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC ENDOWRIST; VESSEL SEALER

INTUITIVE SURGICAL, INC ENDOWRIST; VESSEL SEALER
Model Number 480322-07
Medical Device Problem Code Failure to Deliver Energy (1211)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 06/01/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Intuitive surgical, inc.(isi) received the instrument involved with this complaint and completed the device evaluation.Failure analysis was not able to confirm the customer reported failure mode.The electrical continuity test passed.Cable cord was connected to erbe generator without excessive force.Erbe generator recognized unit on multiple attempts.Energy activation test was then conducted on system.No faults or error messages appeared during in-house testing.Wet paper towel was held between grips and began to smoke when seal pedal was pressed.Steam generation from the towel indicated active power and a complete circuit.The instrument was ready for use.No loss of power and no intermittent energy were observed.Performed grip force test on grips as additional testing, and it measured at 6.33 lbf in straight orientation, 6.26 lbf in yaw, and 6.2 lbf for pitch.All readings were above the minimum requirement of 4.25 lbf.Electrode gap inspection was tested as an additional functional check.Electrode gap test passed.In addition, verified gap between grips was.002", which is within range of.001" and.007".A review of the logs showed 1 blade exposed failure.During failure analysis, the instrument was found to have dislodged blade.Visual inspection showed that the blade was exposed approximately 0.08 outside of the blade garage.After manually placing the blade in track self-test passed on a in-house system.The known common cause of this failure is due to mishandling/misuse.The instrument was also found have a dislodged snake wrist.This failure is most commonly caused by mishandling/misuse, such as an accidental drop or other sudden impact.Device history record (dhr) review for the device involved with this complaint has been completed.No non-conformances were identified to be related to this complaint.Based on the information provided, this event is being reported due to the following conclusion: during a da vinci-assisted surgical procedure, it was alleged that the endowrist vessel sealer instrument did not seal the patient's tissue.The surgeon used a back-up endowrist vessel sealer instrument to complete the procedure.While there was no report of any patient, harm, adverse outcome or injury, recurrence of the reported failure mode could cause or contribute to an adverse event.
 
Event or Problem Description
It was reported that during a da vinci-assisted total benign hysterectomy procedure, the endowrist vessel sealer instrument was unable to make a complete seal.There was no report of fragments falling inside the patient.The planned surgical procedure was completed and no patient harm, adverse outcome, or injury was reported.Intuitive surgical, inc.(isi) contacted the site and spoke to the customer who provided the following additional information: it was reported that the endowrist vessel sealer instrument was working initially, but it was never able to do a complete seal.The customer cannot confirm if there were any error messages or if there was an audio tone when the endowrist vessel sealer did not seal.It was confirmed that they swapped out to a back-up endowrist vessel sealer instrument and completed the procedure with no further issues.

Brand Name
ENDOWRIST
Common Device Name
VESSEL SEALER
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
950 kifer rd.
sunnyvale
MDR Report Key7674867
Report Number2955842-2018-10344
Device Sequence Number11157490
Product Code NAY
UDI-Device Identifier10886874112745
UDI-Public(01)10886874112745(17)200331(10)M11180328
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
K140189
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source other
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 06/12/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number480322-07
Device Lot NumberM11180328 161
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/21/2018
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/12/2018
Initial Report FDA Received Date07/10/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1